Calibration of a conceptual rainfall-runoff model for flood frequency estimation by continuous simulation

Lamb, Rob (1999) Calibration of a conceptual rainfall-runoff model for flood frequency estimation by continuous simulation. Water Resources Research, 35 (10). pp. 3103-3114. ISSN 0043-1397

[img]
Preview
PDF (wrcr8220)
wrcr8220.pdf - Published Version

Download (1MB)

Abstract

An approach is described to the calibration of a conceptual rainfall-runoff model, the Probability Distributed Model (PDM), for estimating flood frequencies at gauged sites by continuous flow simulation. A first step was the estimation of routing store parameters by recession curve analysis. Uniform random sampling was then used to search for parameter sets that produced simulations achieving the best fit to observed, hourly flow data over a 2-year period. Goodness of fit was expressed in terms of four objective functions designed to give different degrees of weight to peaks in flow. Flood frequency results were improved, if necessary, by manual adjustment of parameters, with reference to peaks extracted from the entire hourly flow record. Although the primary aim was to reproduce observed peaks, consideration was also given to finding parameter sets capable of generating a realistic overall characterization of the flow regime. Examples are shown where the calibrated model generated simulations that reproduced well the magnitude and frequency distribution of peak flows. Factors affecting the acceptability of these simulations are discussed. For an example catchment, a sensitivity analysis shows that there may be more than one set of parameter values well suited to the simulation of peak flows.

Item Type: Journal Article
Journal or Publication Title: Water Resources Research
Additional Information: Copyright 1999 by the American Geophysical Union.
Uncontrolled Keywords: /dk/atira/pure/subjectarea/asjc/2300/2312
Subjects:
Departments: Faculty of Science and Technology > Lancaster Environment Centre
Faculty of Science and Technology > Mathematics and Statistics
ID Code: 74763
Deposited By: ep_importer_pure
Deposited On: 29 Jul 2015 10:52
Refereed?: Yes
Published?: Published
Last Modified: 26 Feb 2020 02:43
URI: https://eprints.lancs.ac.uk/id/eprint/74763

Actions (login required)

View Item View Item